People with compromised immune systems should be aware of the potential risks of getting a tattoo, doctors have warned, after a woman experienced chronic pain months after she had been tattooed.
The unnamed woman, detailed as a case study in the journal BMJ Case Reports, had been taking drugs that weakened her immune system for several years after receiving a double lung transplant in 2009.
Following getting a tattoo on her left thigh, the woman began to experience severe pain in her hip, knee and thigh, which persisted for one year. It then took a further two years for her symptoms to disappear altogether.
The woman’s right leg had been tattooed several years earlier, with no ill effects, when she decided to have another on her left thigh. Immediately after the new tattoo, she experienced mild skin irritation, which is not unusual, explained the authors. But nine days later, she developed pain in her left knee and thigh. Her symptoms were so severe that she needed strong painkillers.
Although her symptoms eased, they were still troubling her 10 months later, so she was referred to a rheumatology clinic where she was tested for various conditions, but the results all came back negative.
However, a biopsy of her thigh muscle revealed that she had inflammatory myopathy, also known as chronic muscle inflammation. This is often accompanied by muscle weakness and pain.
In many cases, the cause of this isn’t known and it may arise spontaneously. But in this case, the doctors believe that it is likely to have been linked to the tattoo process itself, the effects of which may have been compounded by a compromised immune system.
“While we acknowledge that there is no evidence to definitely prove the causative effect, the timing of onset and the location of the symptoms correlated well with the tattoo application and there were no other identifiable factors to cause the pathology,” they wrote.
The woman was given physiotherapy to strengthen her thigh muscles and one year after the start of her symptoms, she began to see an improvement. After three years, she was pain free.
How the tattooing process might have contributed to the woman’s symptoms isn’t clear. But it is well known that the type of ink or colourant used in tattoos can cause a reaction, the authors said, pointing out that tattooing has been associated with various complications, ranging from mild skin irritation to systemic infection.
“The tattoo industry has no regulated or professional body to enhance standards across the UK,” the authors highlighted. “In this case, the tattoo application by an unregulated parlour, combined with the patient’s immune suppression could have resulted in the adverse reaction.”
Getting a tattoo is becoming increasingly popular, they added, so patients with compromised immune systems should be aware of the potential risks associated with this type of decorative body art.